Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculators

SYNTAX Score Coronary Complexity Tertiles (<= 22, 23–32, >= 33 PCI vs. CABG)

Sum angiographic lesion complexity weights across >= 50% stenoses in >= 1.5 mm coronary vessels and classify ESC/AHA SYNTAX tertiles guiding multivessel PCI vs. CABG.

ESC/AHA Heart Team angiographic tertiles—why SYNTAX >= 33 tips multivessel CAD decisively toward CABG!

Derived by Georgios Sianos et al. (EuroIntervention, 2005) and prospectively tested in the landmark SYNTAX Trial (Patrick W. Serruys et al., NEJM, 2009), the anatomical SYNTAX score sums Leaman segment-weighting multipliers (×2 for 50%–99% stenosis, ×5 for total occlusion) plus adverse lesion characteristics (trifurcations, bifurcations, aorto-ostial, severe tortuosity, length > 20 mm, heavy calcification, thrombus, and diffuse small-vessel disease) across all coronary lesions >= 50% in vessels >= 1.5 mm!

Clinical revascularization guidelines stratify total SYNTAX scores into three evidence-based tertiles: Low Complexity (<= 22 — PCI achieves comparable MACCE to CABG), Intermediate Complexity (> 22 to < 33, i.e., 23–32 — Heart Team clinical/SYNTAX-II assessment), and High Complexity (>= 33 — CABG significantly reduces 5-year mortality, MI, and repeat revascularization in 3-vessel/left-main disease)!

Total Anatomical SYNTAX ScoreComplexity TertileESC / ACC Revascularization Guidance (3VD / LM)
<= 22 Points (e.g., 12 + 6 + 0 + 0 = 18)Low Complexity (<= 22)PCI Suitable Alternative to CABG
> 22 to < 33 Points (23–32)Intermediate Complexity (23–32)Multidisciplinary Heart Team / Comorbidity Review
>= 33 Points (e.g., 14 + 8.5 + 12.5 + 2 = 37)High Complexity (>= 33)CABG Strongly Favored Over Multivessel PCI

Total Anatomical SYNTAX Score Across Coronary Territories

Sums scored lesion contributions across Left Main / LAD (B2), Left Circumflex (B3), Right Coronary Artery (B4), and Diffuse Small-Vessel add-on (B5).

=IF(MIN(B2:B5) < 0, "Lesion Scores Cannot Be Negative", ROUND(SUM(B2:B5), 1))

SYNTAX Trial Revascularization Complexity Tertile

Classifies summed scores into Low (<= 22), Intermediate (> 22 to < 33), and High (>= 33) anatomical complexity.

=IF(MIN(B2:B5) < 0, "Lesion Scores Cannot Be Negative", IF(SUM(B2:B5) >= 33, "High Complexity (>= 33 — CABG Favored in 3VD/LM)", IF(SUM(B2:B5) > 22, "Intermediate Complexity (23–32 — Heart Team Review)", "Low Complexity (<= 22 — PCI Eligible)")))

Try the example

Use the original values or change them to test your understanding.

Further reading